Wyoming, 2020

Hail and Damaging Winds in Wyoming, June 5, 2020

June 5, 2020 · NWS CYS · 7 events in 2 counties and zones

Severe thunderstorms moved across portions of southwestern Carbon County and southeast Niobrara County on the 5th producing wind gusts in excess of 60 mph and hail stones up to baseballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms moved across portions of southwestern Carbon County and southeast Niobrara County on the 5th producing wind gusts in excess of 60 mph and hail stones up to baseballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 5, 4:27 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 5, 4:27 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
527 PM MDT Fri Jun 5 2020

.SHORT TERM...(This evening through Saturday)
Issued at 224 PM MDT Fri Jun 5 2020

Current satellite imagery shows Cu developing along the Laramie
Range with a few weak echos being returned to radar. Scattered
showers will continue to develop later this afternoon and early
evening. Biggest issue will be which areas remain capped through
the afternoon. Latest SPC mesoanalysis shows 1000-1500 J/kg of
MLCAPE cutting across Converse Co. through the southern Nebraksa
Panhandle with 50 kts of effective shear over northern portions of
the CWA. However, MLCIN still needs to be overcome for storm
development. High-res models have been consistent to initiate a
few storms along the South Laramie Range that are short-lived. One
spot to watch tonight is up near Bill, WY where HRRR and NAMNest
runs have been initiating a stronger storm. A few attempts at
deep moist convection have been ongoing across Natrona Co. over
the last hour. Would expect more successful attempts over the next
two hours as more favorable instability is located farther east
along with impressive turning of winds with height supporting 0-3
km SRH around 200 m2/s2. Severe threat is possible tonight, but
should remain fairly isolated.

The upper level cutoff low off off the California Coast will
finally begin to propagate northeastward this evening. Large scale
upper level support will move over the area by early Saturday
morning with showers possible. Convective activity looks to begin
early in the afternoon Saturday as the vort max moves through the
Rockies. One area of concern will be the instability available for
strong convective updrafts to develop. Development of initial
shower activity could limit late morning insolation, especially
along the Laramie Range. Currently, models are hinting at a short-
lived period from 18-21z of 2500 J/kg MLCAPE over the Nebraska
Panhandle. A cap looks to remain in place through the day, however
upper level support should be strong enough to aid in initially
elevated convection across this area. Strong upper level winds
will support fast storm motions and the potential for strong TSTM
wind gusts with 700 mb winds exceeding 50 kts. Shear profiles are
fairly unidirectional with effective shear 60-70 kts. Despite
limited hodograph curvature, elongated shear profiles still
suggest noteworthy 0-1 km helicity values. High-res guidance has
been suggesting primarily linear storm mode with discrete cells
possible farther northeast and multiple waves of storms passing
through with leading shortwave energy ahead of the main vort max.

Main threats Saturday will be strong wind gusts to 60 MPH likely
with storms and severe hail east of the Laramie Range. Largest hail
potential will remain with the greater instability over western
Nebraksa. Possibility of a tornado is still there, but remains low.
SPC has highlighted areas within the CWA east of the Laramie Range
with a Slight Risk of Severe Thunderstorms while an Enhanced Risk
sits over the northern Nebraska Panhandle extending to the northeast
of the CWA in South Dakota.

.LONG TERM...(Saturday night through Friday)
Issued at 251 AM MDT Fri Jun 5 2020

Warm and mainly dry conditions expected Sunday ahead of the upper
trough over the western CONUS. A few showers or storms possible
out west in the afternoon as a cold front edges east during the
day. Much cooler and unsettled conditions set in for Monday and
Tuesday as the upper trough moves across the region with showers
and a few storms especially late Monday. Dry and warmer Weds and
Thursday as an upper ridge amplifies over the Rocky Mountains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 523 PM MDT Fri Jun 5 2020

VFR flight conditions expected through 06Z, despite VCSH causing
brief, erratic wind gusts near vicinity of terminals. Wind gusts
of 20-30 knots are likely due to the nearby rain showers for the
WY terminal sites. CDR could also stay gusty past 06Z in addition
to the WY terminals mentioned before. AIA, BFF, and SNY should see
winds approximately 15 knots or less through 6Z. The approaching
weather system from the southwest will begin to increase chances
of rain from west to east after 6Z. This will be mentioned in the
next update around 0530Z.

&&

.FIRE WEATHER...
Issued at 224 PM MDT Fri Jun 5 2020

Afternoon temperatures have reached the 80s for most locations
with relative humidity dropping into the low 20s and teens along
and west of the Laramie Range. Wind gusts 20-25 MPH bring
conditions to near Red Flag Criteria, but critical fuels are not
ready. Widespread wetting rain is expected Saturday with
thunderstorms and strong winds. Cooler temperatures are on the way
early next week, but relative humidity in the southern Nebraska
Panhandle will drop into the teens before then on Sunday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MB
LONG TERM...CLH
AVIATION...BW
FIRE WEATHER...MB
Hazardous weather outlook, Jun 5, 1:04 PM MST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
204 PM MDT Fri Jun 5 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
062015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
204 PM MDT Fri Jun 5 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Numerous showers and thunderstorms are expected Saturday. Storms
may be strong to severe with hail and wind gusts to 60 MPH
possible.

.Spotter information statement...

Spotter activation may be needed on Saturday.

WYZ103>106-109>117-062015-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
204 PM MDT Fri Jun 5 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Numerous showers and thunderstorms are expected on Saturday. A
few storms may be strong to severe with hail and wind gusts to 60
MPH possible. Cooler weather returns next week with Tuesday
morning low temperatures forecast in the mid-30s.

.Spotter information statement...

Spotter activation may be needed on Saturday.

In the hours before

Special weather statement, Jun 5, 2:43 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
343 PM MDT Fri Jun 5 2020

WYZ101-052215-
Converse County Lower Elevations-
343 PM MDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CONVERSE COUNTY...

At 343 PM MDT, a strong thunderstorm was located 13 miles northwest
of Bill, or 30 miles south of Wright, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Converse County.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4323 10560 4334 10562 4349 10513 4323 10506
TIME...MOT...LOC 2143Z 258DEG 25KT 4331 10550

Braun
Special weather statement, Jun 5, 3:12 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
412 PM MDT Fri Jun 5 2020

WYZ101-102-052245-
Converse County Lower Elevations-Niobrara County-
412 PM MDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES...

At 412 PM MDT, a strong thunderstorm was located 7 miles north of
Bill, or 32 miles southeast of Wright, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Dull Center.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4322 10533 4340 10535 4347 10481 4320 10479
TIME...MOT...LOC 2212Z 266DEG 27KT 4332 10524

Braun
Special weather statement, Jun 5, 4:38 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
538 PM MDT Fri Jun 5 2020

WYZ102-060015-
Niobrara County-
538 PM MDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NIOBRARA COUNTY...

At 538 PM MDT, a strong thunderstorm was located 12 miles southeast
of Dull Center, or 39 miles northwest of Lusk, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Niobrara County.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4312 10434 4317 10483 4331 10489 4335 10489
      4350 10467 4350 10451
TIME...MOT...LOC 2338Z 251DEG 18KT 4329 10478

Braun
Special weather statement, Jun 5, 5:14 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
614 PM MDT Fri Jun 5 2020

WYZ102-060045-
Niobrara County-
614 PM MDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL NIOBRARA COUNTY...

At 614 PM MDT, a strong thunderstorm was located 9 miles southwest of
Redbird, or 29 miles north of Lusk, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Redbird.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4316 10463 4331 10454 4322 10405 4297 10417
TIME...MOT...LOC 0014Z 289DEG 20KT 4318 10445

Braun

The radar

The Rapid City radar (KUDX), 173 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Niobrara

When
June 5, 5:40 PM MST
Where
Niobrara County, 4.28 mi ENE of Hat Creek
Measured
2.75 in hail
Reported by
Public
Coordinates
42.960, -104.260

Hail, Niobrara

When
June 5, 5:40 PM MST
Where
Niobrara County, 10.3 mi SSW of Redbird
Measured
1.5 in hail
Reported by
State Official
Coordinates
43.100, -104.360

Light hail accumulation was noted along Highway 85 between mile markers 172 and 178 with stones up to the reported max size.

Hail, Niobrara

When
June 5, 5:52 PM MST
Where
Niobrara County, 2.97 mi N of Whitman
Measured
1.75 in hail
Reported by
State Official
Coordinates
42.933, -104.128

Hail, Niobrara

When
June 5, 6:15 PM MST
Where
Niobrara County, 4.28 mi NE of Whitman
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
42.940, -104.070

Observer noted that hail and thunderstorm wind contributed to downed tree limbs on their property.

Thunderstorm Wind, Carbon

When
June 5, 9:30 PM MST to 9:50 PM MST
Where
Carbon County, 38.83 mi WSW of Encampment
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
41.037, -107.500

Peak thunderstorm wind gust measured at the Dixon Airport.

Thunderstorm Wind, Carbon

When
June 5, 10:25 PM MST
Where
Carbon County, (Rwl)rawlins Airport
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.810, -107.200

Thunderstorm wind gust measured at Rawlins Municipal Airport.

Thunderstorm Wind, Carbon

When
June 5, 10:53 PM MST
Where
Carbon County, (Rwl)rawlins Airport
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.810, -107.200

Thunderstorm wind gust measured at Rawlins Municipal Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888784, 888787, 888789, 888790, 888824, 888821, 888822.